Alert archive / Florida / Tornado Warnings in 2022
Tornado Warning 17, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at May 15, 2022, 1:48 PM EDT for Duval County, Nassau County, Florida. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2022, 1:48 PM EDT (17:48 UTC)
- Expired
- May 15, 2022, 2:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Duval County, FL, Nassau County, FL
The radar
The Jacksonville radar (KJAX), 4 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 2:01 PM EDT | TSTM WND GST 53 | 2 Ne Jacksonville Inter, FL | ASOS STATION KJAX JACKSONVILLE INTL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 5.8 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 814 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
148
WFUS52 KJAX 151748
TORJAX
FLC031-089-151815-
/O.NEW.KJAX.TO.W.0017.220515T1748Z-220515T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
148 PM EDT Sun May 15 2022
The National Weather Service in Jacksonville has issued a
* Tornado Warning for...
Central Nassau County in northeastern Florida...
Northeastern Duval County in northeastern Florida...
* Until 215 PM EDT.
* At 148 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Oceanway, or near Jacksonville International Arpt,
moving northeast at 5 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Jacksonville International Arpt around 200 PM EDT.
Oceanway around 210 PM EDT.
Jacksonville around 215 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3036 8169 3043 8180 3063 8170 3048 8150
TIME...MOT...LOC 1748Z 214DEG 6KT 3045 8167
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
SHASHY1 follow-up statement
424
WWUS52 KJAX 151802
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
202 PM EDT Sun May 15 2022
FLC031-089-151815-
/O.CON.KJAX.TO.W.0017.000000T0000Z-220515T1815Z/
Nassau FL-Duval FL-
202 PM EDT Sun May 15 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR EASTERN
NASSAU AND NORTHEASTERN DUVAL COUNTIES...
At 202 PM EDT, a confirmed tornado was located over Oceanway, or near
Jacksonville International Arpt, moving northeast at 10 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
eastern Nassau and northeastern Duval Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3040 8166 3044 8174 3062 8169 3048 8150
TIME...MOT...LOC 1802Z 213DEG 8KT 3048 8165
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
SHASHYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 15, 1:30 PM EDT, 18 minutes earlier.
Area forecast discussion, May 15, 1:30 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
130 PM EDT Sun May 15 2022
.AVIATION...
[Through 18Z Monday]
Scattered to numerous storms expected mainly inland rest of the aftn
with TEMPO group for MVFR to IFR with strong gusty winds. The
activity will wind down later this evening, with some low stratus
and fog possible at times but for now just for GNV and VQQ.
Otherwise VFR conditions expected at this time.
&&
.PREV DISCUSSION [1001 AM EDT]...
.NEAR TERM [Through Tonight]...
Weak northwesterly flow will develop over the region today as high
pressure moves off more to the east. Showers and storms will
develop in the afternoon, primarily occurring along the sea breeze
boundaries and areas of convergence and then dissipating later in
the evening. Most likely areas for convection will be for inland
areas in the vicinity of the I-75 corridor. Patchy early morning
fog developments will be primarily over portions of southeast
Georgia extending along the coast into Duval County and over the
Suwannee Valley area, which will then clear out before
midmorning. High temperatures today will reach up into the mid to
upper 80s for inland areas with locations along the coast reaching
into the lower 80s. Overnight low temperatures will drop down
into the 60s.
.SHORT TERM [Monday Through Tuesday]...
The long wave upper level trough will extend across NE FL Monday
morning with a dry slot over the area limiting rain chances
despite upper level forcing and instability associated with the
upper trough. Rain chances increase Monday afternoon as
prevailing westerly steering flow brings a dominant west coast sea
breeze across inland NE FL in the afternoon with a sea breeze
merger into the early evening between Highway 301 and I-95. A
second area of precipitation is expected to edge south across GA
into the afternoon as a stalling surface front approaches from the
NW. Severe storm potential will be rather limited given
increasing subsidence into Monday afternoon with a weak mid level
short wave ridge and warming temperatures aloft with the main
convective concern locally heavy rainfall given PWAT still above
normal in the 1.3-1.5 inch range and steering flow generally < 10
kts, but overall convective coverage will be more limited compared
to today. Monday night, a low chance of showers or a storm will
continue for SE GA as the frontal boundary gradually edges
southward. The lingering frontal zone across the area combined
with the sea breezes and a passing mid level short wave trough
Tuesday will increase rain chances across NE FL compared to
Monday. Indicated scattered showers and isolated storms Tuesday
afternoon and early evening for the I-10 and I-95 corridors where
boundary mergers are expected to coincide under the passing short
wave with PWAT remaining near to above climo in the 1.3-1.7 inch
range. There will be slightly stronger shear Tuesday afternoon
aloft which could bring a few stronger storms across the local
area, but overall the main convective concern will be locally
heavy rainfall and possibly some gusty wet downbursts due to heavy
precip loading.
Above normal temperatures warm a couple of degrees each day with
highs in the low 90s inland Monday afternoon to mid/upper 80s
coast, then Tuesday highs warm into the low/mid 90s inland to
upper 80s coast. Low temperatures will also remain warmer than
normal and range in the mid/upper 60s.
.LONG TERM [Wednesday Through Saturday]...
Wed & Thu...Above normal temperatures and drier conditions with
less rainfall potential as an upper level ridge build over the
region and the surface ridge extends across south FL with a weak
surface trough across south GA. Steering flow will be weak and
southerly Wed which will enable both the west/east coast sea
breezes to drift inland with PWAT remaining above normal values,
but a dry layer between 700-500 mb will limit convective growth
and depth with only spotty showers likely for inland NE FL. By
Thursday, steering flow will transition to SSW and increasing to
10-15 kts as the upper level ridge shifts offshore of the FL east
coast. This will begin the return of moisture from the south, and
thus nudged up diurnally enhanced rain chances slightly across NE
FL into the afternoon. The main weather impact during these couple
of days will be the HOT temperatures under the upper level ridge
with highs in the low/mid 90s inland to near 90 along the coast by
Thursday. With dew pts temps in the upper 60s to near 70 degF,
some of our FL zones will experience heat index values in the
upper 90s to near 100 deg F.
Fri & Sat...Moisture continues to increase across the area from
the south as the upper level ridge shifts farther east and mean
layer tough begins to develop across the central CONUS and western
GOMEX into the weekend. PWAT rises well above normal values into
the 1.4 to 1.8 inch range with rain chances edging progressively
upward into the weekend and temperatures cooling back down into
the upper 80s with increased cloud cover and storminess.
.MARINE...
High pressure will be east of the region through Monday. A cold
front will move southeast into the region Monday night and stall
through Tuesday, before dissipating Tuesday night. High pressure
will be east southeast of the region Wednesday through Saturday.
Rip Currents: SE GA Moderate through Monday
NE FL Moderate through Monday
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 65 90 67 91 66 / 20 30 20 30 0
SSI 71 85 70 86 69 / 20 20 10 30 10
JAX 67 90 68 92 68 / 30 20 10 30 10
SGJ 69 88 68 87 69 / 20 20 10 20 10
GNV 65 88 67 92 68 / 50 20 10 20 10
OCF 65 88 66 92 69 / 30 20 10 20 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Duval-
Coastal Flagler-Coastal Nassau-Coastal St. Johns.
GA...None.
AM...None.
&&In the hours before
Special weather statement, May 15, 11:54 AM EDT, 1 hour 54 minutes before
Special Weather Statement National Weather Service Jacksonville FL 1154 AM EDT Sun May 15 2022 GAZ132-151630- Coffee GA- 1154 AM EDT Sun May 15 2022 ...A strong thunderstorm will impact portions of southeastern Coffee County through 1230 PM EDT... At 1153 AM EDT, Doppler radar was tracking a strong thunderstorm over Douglas. This storm was nearly stationary. HAZARD...Pea size to Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Douglas. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3142 8285 3147 8294 3160 8284 3151 8272 TIME...MOT...LOC 1553Z 215DEG 3KT 3149 8286 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH SHASHY
Special weather statement, May 15, 1:04 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
104 PM EDT Sun May 15 2022
FLZ124-GAZ166-151730-
Coastal Nassau FL-Coastal Camden GA-
104 PM EDT Sun May 15 2022
...A strong thunderstorm will impact portions of northeastern Nassau
and south central Camden Counties through 130 PM EDT...
At 104 PM EDT, Doppler radar was tracking a strong thunderstorm over
Yulee, or near Fernandina Beach. This storm was drifting
northeast.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
St. Marys, Fernandina Beach, Kings Bay Base and Yulee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3056 8153 3063 8164 3080 8157 3071 8141
3062 8140
TIME...MOT...LOC 1704Z 217DEG 3KT 3065 8154
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHASHYSpecial weather statement, May 15, 1:28 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
128 PM EDT Sun May 15 2022
GAZ154-165-166-151815-
Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
128 PM EDT Sun May 15 2022
...A strong thunderstorm will impact portions of northeastern Camden
and south central Glynn Counties through 215 PM EDT...
At 128 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Jekyll Island, or 7 miles southwest of Brunswick,
moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brunswick, Jekyll Island and Dover Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3106 8138 3089 8141 3081 8150 3103 8166
3115 8150 3107 8137
TIME...MOT...LOC 1728Z 317DEG 6KT 3104 8153
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHASHYSpecial weather statement, May 15, 1:36 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
136 PM EDT Sun May 15 2022
FLZ024-124-125-225-325-425-151815-
Western Duval FL-South Central Duval FL-Inland Nassau FL-
Trout River FL-Coastal Duval FL-Coastal Nassau FL-
136 PM EDT Sun May 15 2022
...A strong thunderstorm will impact portions of central Nassau and
northeastern Duval Counties through 215 PM EDT...
At 136 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cisco Gardens, or near Jacksonville International Arpt, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jacksonville, Jacksonville International Arpt, Oceanway, Cisco
Gardens and Nassau Village-Ratliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3031 8171 3032 8180 3038 8186 3063 8176
3050 8146
TIME...MOT...LOC 1736Z 212DEG 7KT 3041 8175
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SHASHYThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 9:41 PM EDT | Special Weather Statement | JAX | Baker | 34 min |
| May 15, 9:57 AM EDT | Rip Current Statement | JAX | Duval, Flagler, Nassau | 11 hr |
| May 15, 1:04 PM EDT | Special Weather Statement | JAX | Nassau | 26 min |
| May 15, 1:36 PM EDT | Special Weather Statement | JAX | Nassau | 39 min |
| May 15, 1:57 PM EDT | Special Weather Statement | JAX | Putnam | 33 min |
| May 15, 2:16 PM EDT | Tornado Warning | JAX | Duval, Nassau | 15 min |
| May 15, 2:25 PM EDT | Areal Flood Warning | JAX | Duval | 51 min |
| May 15, 2:26 PM EDT | Special Weather Statement | JAX | Flagler | 34 min |
| May 15, 2:29 PM EDT | Special Marine Warning | JAX | 61 min | |
| May 15, 2:32 PM EDT | Special Weather Statement | JAX | Duval | 28 min |
| May 15, 2:36 PM EDT | Special Weather Statement | JAX | Saint Johns | 24 min |
| May 15, 2:47 PM EDT | Severe Thunderstorm Warning | JAX | Duval, Saint Johns | 28 min |
| May 15, 2:49 PM EDT | Severe Thunderstorm Warning | JAX | Nassau | 26 min |
| May 15, 3:00 PM EDT | Areal Flood Warning | JAX | Nassau | 48 min |
| May 15, 3:07 PM EDT | Special Weather Statement | JAX | Flagler | 23 min |
| May 15, 3:09 PM EDT | Special Weather Statement | JAX | Saint Johns | 36 min |
| May 15, 3:12 PM EDT | Special Weather Statement | JAX | Duval | 48 min |
| May 15, 3:18 PM EDT | Special Weather Statement | JAX | Clay | 42 min |
| May 15, 3:34 PM EDT | Severe Thunderstorm Warning | JAX | Clay | 26 min |
| May 15, 3:41 PM EDT | Special Weather Statement | JAX | Alachua | 49 min |
| May 15, 3:51 PM EDT | Special Weather Statement | JAX | Bradford | 24 min |
| May 15, 3:58 PM EDT | Special Weather Statement | JAX | Clay | 47 min |
| May 15, 4:07 PM EDT | Special Weather Statement | JAX | Bradford | 38 min |
| May 15, 4:12 PM EDT | Special Weather Statement | JAX | Marion | 48 min |
| May 15, 4:20 PM EDT | Special Weather Statement | JAX | Bradford | 25 min |
| May 15, 4:22 PM EDT | Special Weather Statement | JAX | Alachua | 38 min |
| May 15, 4:28 PM EDT | Areal Flood Warning | JAX | Marion | 58 min |
| May 15, 4:33 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Gilchrist | 27 min |
| May 15, 4:44 PM EDT | Areal Flood Warning | JAX | Alachua | 41 min |
| May 15, 4:50 PM EDT | Special Weather Statement | JAX | Gilchrist | 25 min |
| May 15, 4:52 PM EDT | Special Weather Statement | JAX | Bradford | 53 min |
| May 15, 5:02 PM EDT | Special Weather Statement | JAX | Alachua | 28 min |
| May 15, 5:05 PM EDT | Special Weather Statement | JAX | Suwannee | 25 min |
| May 15, 5:08 PM EDT | Special Weather Statement | JAX | Alachua | 52 min |
| May 15, 5:14 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Bradford, Clay, Putnam | 31 min |
| May 15, 5:17 PM EDT | Areal Flood Warning | JAX | Alachua | 88 min |
| May 15, 5:17 PM EDT | Special Weather Statement | JAX | Bradford, Union | 43 min |
| May 15, 5:26 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Columbia, Hamilton, Suwannee, Union | 34 min |
| May 15, 5:35 PM EDT | Special Weather Statement | JAX | Marion | 40 min |
| May 15, 5:42 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 33 min |
| May 15, 5:57 PM EDT | Severe Thunderstorm Warning | JAX | Columbia | 33 min |
| May 15, 6:00 PM EDT | Special Weather Statement | JAX | Gilchrist | 45 min |
| May 15, 6:01 PM EDT | Areal Flood Warning | JAX | Marion | 52 min |
| May 15, 6:08 PM EDT | Areal Flood Warning | JAX | Columbia | 82 min |
| May 15, 6:25 PM EDT | Special Weather Statement | JAX | Columbia | 35 min |
| May 15, 6:30 PM EDT | Special Weather Statement | JAX | Columbia | 45 min |
| May 15, 6:52 PM EDT | Special Weather Statement | JAX | Gilchrist | 53 min |
| May 15, 7:36 PM EDT | Special Weather Statement | JAX | Hamilton | 24 min |
Nearby
Tornado Warnings in Florida, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.